Wildfire, Okanogan Valley
- When
- August 7, 12:00 AM PST to August 15, 5:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Columbia River Road fire, centered nine miles west of Nespelem, was a fire of unknown cause and burned 22,155 acres. Twenty homes and 40 outbuildings were threatened by the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Columbia River Road fire, centered nine miles west of Nespelem, was a fire of unknown cause and burned 22,155 acres. Twenty homes and 40 outbuildings were threatened by the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 6, 8:52 PM PST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
952 PM PDT WED AUG 6 2008
.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL BEGIN TO MOVE EAST AND WEAKEN
TONIGHT AND THURSDAY...AND A BROAD PACIFIC TROUGH WILL APPROACH
THIS WEEKEND. THIS WILL ALLOW A SERIES OF WEAK UPPER LEVEL
DISTURBANCES TO TRACK INTO THE REGION FROM THE SOUTH. THIS WILL
RESULT IN GRADUAL COOLING TREND...WITH AN INCREASING THREAT OF
THUNDER THROUGH THE END OF THE WEEK.
&&
.DISCUSSION...
REST OF TONIGHT...SHORT-WAVE TROF MOVING N ACROSS THE N CASCADES
ATTM WILL EXIT INTO BC THE NEXT FEW HRS...WITH A DRIER AND MORE
STABLE AIR-MASS OVERTAKING ERN WA/N ID THE REST OF THE NT. WELL
KEEP ONLY ISOLATED SHOWERS IN THE MTNS FOR N ID AND THE NRN PART
OF ERN WA THE REST OF THE NT WITH THE REGIONAL MOSAIC RADAR LOOPS
STILL SHOWING WEAK HI-BASED RETURNS OVER ALL ZONES EXCEPT SE WA.
GUSTY VIRGA-INDUCED WINDS...MAINLY NEAR THE CASCADES...ASSOCIATED WITH
THE PASSAGE OF THE STRONGER HI-BASED PCPN BANDS CLOSER TO THE VORT
MAX HAS NOW DIMINISHED QUITE A BIT. GUSTS TO AROUND 25 MPH WILL
STILL BE LIKELY THOUGH THE NEXT HOUR FROM THE WATERVILLE PLATEAU
N TO THE OKANOGAN VALLEY. BZ
&&
.AVIATION...
VFR CONDITIONS AT TAF SITES THROUGH 06Z FRIDAY IS EXPECTED. WAVE
NUMBER TWO WILL MOVE NORTH ACROSS THE REGION THURS...RESULTING
ONCE AGAIN IN MAINLY VIRGA AT TAFS LOCATIONS. THE BEST CHANCE OF
THUNDER WILL BE OVER THE MTN ZONES OF N ID NEAR KCOE AND KLWS...AS
WELL AS IN THE CASCADES NEAR KEAT. AROUND AREAS OF VIRGA...EXPECT
VARIABLE AND GUSTY WINDS FROM OUTFLOW FROM DRY THUNDERSTORMS. BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 65 93 63 91 62 82 / 10 20 20 20 20 20
COEUR DALENE 61 93 61 91 61 80 / 10 20 20 20 20 20
PULLMAN 56 94 58 91 55 82 / 10 20 20 20 20 20
LEWISTON 68 101 70 97 67 89 / 10 20 20 20 20 20
COLVILLE 57 96 53 94 55 84 / 20 20 20 30 20 30
SANDPOINT 53 92 55 89 56 80 / 20 20 20 30 30 20
KELLOGG 61 91 64 90 61 79 / 10 20 20 50 30 30
MOSES LAKE 64 97 66 94 63 86 / 10 20 20 20 10 10
WENATCHEE 70 95 69 91 66 84 / 10 20 20 20 10 10
OMAK 64 97 63 94 60 86 / 20 20 20 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH SATURDAY
AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES...
LEWISTON AREA.
WA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
FOR EAST SLOPES NORTHERN CASCADES...OKANOGAN HIGHLANDS...
OKANOGAN VALLEY...UPPER COLUMBIA BASIN...WASHINGTON
PALOUSE...WATERVILLE PLATEAU...WENATCHEE AREA.
RED FLAG WARNING FROM 6 AM THURSDAY TO 11 PM PDT FRIDAY FOR
LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...
NORTHEAST BLUE MOUNTAINS.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH SATURDAY
AFTERNOON FOR NORTHEAST MOUNTAINS...SPOKANE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 242 PM PDT WED AUG 6 2008 IDZ001>004-026-027-WAZ031>038-041>044-072145- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 242 PM PDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT FOR TONIGHT...AN UPPER LEVEL DISTURBANCE WILL TRACK NORTHWARD THROUGH THE INLAND NORTHWEST POSSIBLY TRIGGERING A FEW HIGH BASED THUNDERSTORMS NEAR THE CASCADES. THE FUELS ACROSS THE REGION ARE WELL CURED AND WILL BE RECEPTIVE TO LIGHTNING IGNITION SHOULD RAINFALL PROVE SCANT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INCREASING MOISTURE AND INSTABILITY WILL CONTINUE TO STREAM INTO THE REGION THROUGH THE END OF THE WEEK. THIS WILL BRING AN INCREASED THREAT OF THUNDERSTORMS ACROSS EASTERN WASHINGTON AND NORTH IDAHO WITH ABUNDANT LIGHTNING POSSIBLE WHERE FIRE WEATHER HIGHLIGHTS HAVE BEEN POSTED. INITIALLY THE THUNDERSTORMS WILL CONTAIN LITTLE RAIN...HOWEVER THE LOWER ATMOSPHERE WILL PROGRESSIVELY MOISTEN UP RESULTING IN INCREASING CHANCES FOR WETTING RAINS. NONETHELESS...THE FUELS ACROSS THE REGION ARE VERY DRY AND WILL LIKELY BE RECEPTIVE TO ANY IGNITION PROVIDED BY CLOUD TO GROUND LIGHTNING STRIKES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131396.